Hail, Collin
- When
- April 10, 1:54 PM CST
- Where
- Collin County, 1.16 mi E of Frisco
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 33.150, -96.810
Trained weather spotter reports quarter size hail in Frisco.
Thunderstorms developed across North and Central Texas during the afternoon hours on April 10th, and continued on the 11th. Thunderstorms produced a wide array of severe weather, including large hail and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed across North and Central Texas during the afternoon hours on April 10th, and continued on the 11th. Thunderstorms produced a wide array of severe weather, including large hail and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 10, 11:40 AM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 1240 PM CDT Mon Apr 10 2017 .AVIATION... A cold front currently stretches from near a MKN-MWL-GYI line early this afternoon and is gradually progressing southeastward. Winds ahead of this feature are incrementally veering, and a north flow at the Metroplex airports is anticipated over the next 1-2 hours, while the true north wind shift will likely hold off until around 20Z or thereabouts. Thunderstorms are expected to initiate along the the aformentioned cold front during the 1-2 PM time frame as the lingering vestiges of our capping inversion are lifted and eroded. Given the front's location north and west of all TAF sites, severe thunderstorms are possible this afternoon and evening. The primary threats with storms today will be large hail (and some hail approaching 2" is not out of the question), along with wind gusts in excess of 50 kts. Based on the available observational and high-resolution data, the most likely time frame for direct impacts at Metroplex sites appears to be during the 20-23Z period, and 22-02Z at Waco. There is some uncertainty regarding the longevity of thunder impacts this afternoon and evening, however. Most high-resolution guidance agrees that a consolidating cold pool will swiftly usher this thunderstorm complex south and east of the Metroplex, and based on this morning's upper air sounding showing plentiful dry air aloft, this appears to be the most probable solution. Therefore, opted to shut VCTS mention off at 11/01Z in the Metroplex, but the threat for showers (and perhaps a sporadic lightning strike) will persist overnight. A similar trend may play out at Waco, but uncertainty regarding how far south the cold pool pushes influenced the decision to hold onto VCTS for a few more hours tonight. These timings will continually be refined this afternoon and evening. At all sites, MVFR cigs are expected to return this evening and overnight as the frontal inversion begins to saturate. Carlaw && .MESOSCALE UPDATE... Busy afternoon shaping up across North and Central TX with the main concerns being potential for severe convection and flash flooding. The morning upper air balloon data across the region revealed a continued weakening of the cap across North and Central TX. Experimental satellite imagery coupled with regional radar observations also indicate some shallow convection has been persistent along and south of a slow moving frontal boundary located from near Comanche to DFW to Gainesville line. Another interesting feature was a band of low level confluence just west of the I-35 corridor across the Hill Country. This north-south oriented band will likely continue to lift northward as the low level southerly flow continues. Overall expectations for this afternoon remain mostly similar to previous forecasts. In house convective parameters indicate that instability continues to climb with additional diabatic heating. Much of the area in the warm sector is characterized by MLCAPE values of around 2000 J/kg. Inhibition immediately south and east of the front continues to fall rapidly with values approaching near zero, indicating that the cap strength will likely become negligible over the next 1-2 hours. With ample convergence along the well-defined synoptic front and aformentioned confluence band, thunderstorms should erupt in the 1-3 PM time frame. The primary storm modes this afternoon will be brief supercellular structures and multicell complexes. Sustained updrafts will have the capability to produce large hail and some forecast sounding analogs indicate that a risk for hail up to 2" in diameter will not be out of the question. In addition, increasing T-Td spreads coupled with dry mid-levels will facilitate a damaging wind risk, especially if storms congeal into a larger complex. The tornado risk may be largely mitigated by modest low level wind fields and a potential for non-constructive storm scale interactions. That in mind, we will have to monitor the tornado potential as we do have a large scale synoptic boundary in the vicinity of storms. Most hi- res guidance is consistent on developing a large cold pool which may promote upscale growth into one ore more smaller line segments. The best risk for severe storms this afternoon will be for areas along and east and southeast of the aformentioned line (Comanche to DFW to Gainesville) Last, but not least, sufficient low level moisture juxtaposed with decent rainfall over the last week or so will support an appreciable flash flood risk. As a result, we elected to issue a flash flood watch for roughly the southern half of our forecast area. While overall rainfall amounts will be in the 1-3" range with isolated 4" totals, rainfall rates will likely promote flash flooding across parts of Central Texas. Additional storms will be possible during the overnight hours as ascent atop the cold front/cold pool will continue. A few hi-res models also depict this scenario quite well. The main risk with these storms will be hail and additional heavy rain which may aggravate any ongoing flood issues. 24-Bain && .PREV DISCUSSION... /ISSUED 346 AM CDT Mon Apr 10 2017/ Thunderstorms currently rumbling across Missouri and Iowa are being generated by a strong shortwave trough moving across the Northern Plains. The eastward progression of the shortwave will help push a cold front southeast into North and Central Texas in the next few hours. The front stretched from Lubbock to Topeka, KS early this morning, and will serve as a focus for convection as it sags deeper into the forecast area later today. A persistent warm layer at 850 MB will keep the atmosphere capped through most of the morning. The cap is forecast to erode, however, around midday as good surface heating takes place and the front makes its presence known. Convective initiation along the front should occur around noon as it encroaches on the Interstate 20 corridor. The highest POPs today will be across the southeastern half of the forecast area, or along and southeast of the front, with POPs decreasing as you go northwest. The latest high resolution guidance suggests that the surface boundary will be somewhere in the vicinity of a Bonham-Fort Worth-Goldthwaite line when the cap breaks and convection ensues. Storms may develop rapidly in a highly unstable environment and could become severe with large hail and damaging winds. The surface front is progged to pull up stationary near a Paris- Lampasas line late this afternoon. As storms continue to fire along the boundary, a cold pool is likely to develop and push gradually south with time. Moisture pooling along the gust front will lead to PWATs increasing to 1.75" across the southern counties this evening. After collaborating with neighboring offices we have increased QPF during the 00-06Z timeframe in the Waco-Temple and surrounding areas where the heaviest rain is likely. There is no plan for a flood watch at this time, as the current thinking is that the cold pool will progress south fast enough to preclude widespread heavy rain and flooding. While convection continues to push south overnight, a southern stream shortwave trough will move quickly across the region, which may lead to additional convective development near the remnants of the stationary front. We will keep POPs going overnight across most of the region, with the highest POPs across the south and lowest across the northwest. Precipitation will taper off from northwest to southeast during the day Tuesday as the southern stream shortwave moves east into the MS Valley. A shortwave ridge will build overhead as the trough heads east, which should keep things precipitation-free late Tuesday and early Wednesday. Lingering moisture and instability could lead to some diurnally driven convection Wednesday afternoon, though coverage should remain fairly isolated. Another weaker shortwave will lift northeastward out of Mexico across West Texas on Thursday, which could generate mainly isolated storms across the west and northwest counties late Thursday into Friday. Saturday and early Sunday look dry at this time, then the next West Coast trough leads to more storm chances late Sunday and next Monday. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 78 59 72 62 79 / 60 50 40 10 20 Waco 79 63 75 62 79 / 60 60 50 20 20 Paris 74 59 71 59 75 / 60 60 50 10 20 Denton 77 56 72 59 77 / 50 50 40 10 20 McKinney 77 57 72 60 76 / 60 60 40 10 20 Dallas 78 61 73 63 79 / 60 60 50 10 20 Terrell 78 61 73 61 78 / 60 60 50 20 20 Corsicana 79 63 73 62 78 / 60 60 50 20 20 Temple 80 64 74 62 78 / 60 60 50 20 20 Mineral Wells 76 57 72 58 77 / 40 40 30 10 20 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for TXZ135-142>148- 156>162-174-175. && 90/79
Hazardous Weather Outlook National Weather Service Fort Worth TX 1122 AM CDT Mon Apr 10 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1122 AM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms across all of North and Central Texas today. Some storms this afternoon and tonight may become severe with the greatest threat along and southeast of a Comanche to Granbury to Muenster line. The main hazards from storms will be large hail and strong winds, although an isolated tornado cannot be ruled out today. There is also a risk for heavy rainfall from thunderstorms which is expected to lead to flash flooding. As a result, a flash flood watch is in effect from 2 PM CDT this afternoon through Tuesday morning for locations along and south of a Goldthwaite to Hillsboro to Athens line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be a chance of thunderstorms area wide Tuesday and southeast of a Goldthwaite to Sulphur Springs line Tuesday night, and a flash flood watch is in effect through Tuesday morning. Low chances of thunderstorms will linger, periodically, across parts of the region Wednesday through Friday. The severe weather threat appears low at this time with cloud to ground lightning being the main hazard with any storms. Thunderstorms chances will return area wide Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and tonight along and southeast of a Comanche to Granbury to Muenster line.
Special Weather Statement
National Weather Service Fort Worth TX
206 PM CDT MON APR 10 2017
TXZ118-131-133-101930-
Hood TX-Tarrant TX-Johnson TX-
206 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...SOUTHERN TARRANT AND
NORTHEASTERN HOOD COUNTIES UNTIL 230 PM CDT...
At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Godley, or 8 miles northwest of Cleburne, moving northeast at 35 mph.
Dime size hail and wind gusts up to 45 mph will be possible with
this storm.
Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Burleson, Cleburne,
Crowley, Forest Hill, Kennedale, Everman, Keene, Joshua, Alvarado,
Rendon, Pecan Plantation, Venus, Godley, Cross Timber and Briaroaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3255 9764 3255 9755 3263 9755 3265 9725
3265 9704 3255 9704 3255 9709 3236 9709
3225 9761 3232 9761 3232 9764
TIME...MOT...LOC 1906Z 231DEG 29KT 3241 9753
24-BainSpecial Weather Statement
National Weather Service Fort Worth TX
215 PM CDT MON APR 10 2017
TXZ103-104-101945-
Collin TX-Denton TX-
215 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DENTON AND WESTERN COLLIN
COUNTIES UNTIL 245 PM CDT...
At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lewisville, moving northeast at 35 mph.
Nickel size hail and winds of up to 40 mph will be possible with
this storm.
Locations impacted include...
Plano, McKinney, Carrollton, Frisco, Denton, Lewisville, Allen,
Flower Mound, Coppell, The Colony, Southlake, Corinth, Highland
Village, Trophy Club, Lake Dallas, Lake Lewisville, Little Elm,
Prosper, Anna and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3340 9639 3314 9655 3299 9681 3299 9724
3342 9697
TIME...MOT...LOC 1915Z 230DEG 29KT 3308 9698
24-BainSpecial Weather Statement
National Weather Service Fort Worth TX
219 PM CDT MON APR 10 2017
TXZ131-132-101945-
Hood TX-Somervell TX-
219 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL AND SOUTHEASTERN HOOD
COUNTIES UNTIL 245 PM CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dinosaur Valley State Park, or 11 miles south of Granbury, moving
northeast at 15 mph.
Dime size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Pecan Plantation, Glen Rose and Dinosaur Valley State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3249 9762 3220 9761 3220 9764 3209 9786
3228 9797
TIME...MOT...LOC 1919Z 234DEG 15KT 3227 9778
24-BainSpecial Weather Statement
National Weather Service Fort Worth TX
236 PM CDT MON APR 10 2017
TXZ118-131>133-102000-
Hood TX-Tarrant TX-Johnson TX-Somervell TX-
236 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SOMERVELL...
JOHNSON...SOUTH CENTRAL TARRANT AND EAST CENTRAL HOOD COUNTIES UNTIL
300 PM CDT...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cleburne, moving northeast at 30 mph.
Dime size hail and winds of up to 40 mph will be possible with this
storm.
Locations impacted include...
Fort Worth, Arlington, Mansfield, Burleson, Cleburne, Crowley, Forest
Hill, Kennedale, Everman, Keene, Joshua, Alvarado, Rendon, Pecan
Plantation, Venus, Glen Rose, Godley, Cross Timber, Cleburne State
Park and Briaroaks.
LAT...LON 3245 9764 3270 9719 3255 9708 3255 9709
3238 9709 3221 9761 3227 9779
TIME...MOT...LOC 1936Z 236DEG 28KT 3241 9743
24-BainSpecial Weather Statement
National Weather Service Fort Worth TX
239 PM CDT MON APR 10 2017
TXZ094-095-102030-
Lamar TX-Fannin TX-
239 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAMAR AND NORTHERN
FANNIN COUNTIES UNTIL 330 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ravenna, or near Bonham, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bonham, Savoy, Ector and Ravenna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3384 9584 3386 9579 3372 9581 3354 9622
3354 9638 3372 9638 3369 9636 3370 9634
3370 9632 3377 9629 3375 9619 3381 9618
3384 9615 3384 9605 3386 9603 3384 9602
3386 9599 3387 9600 3386 9595 3389 9593
TIME...MOT...LOC 1939Z 234DEG 23KT 3365 9621
24-BainPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL THE COLONY 33.09N 96.89W
04/10/2017 E0.75 INCH DENTON TX EMERGENCY MNGR
HAIL PEA TO DIME SIZED IN THE COLONYThe Dallas/Ft Worth radar (KFWS), 79 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
45 hail, 13 flash flood, 6 flood, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Trained weather spotter reports quarter size hail in Frisco.
Trained weather spotter reports 1 inch hail 4 miles west-northwest of Allen.
Amateur radio operators report 1 inch hail in Lake Cleburne.
Local emergency manager reports quarter size hail in Cleburne.
Golfball size hail reported near Walls Hospital at Henderson and HWY 67 in Cleburne.
Ping Pong size hail reported by social media in Cleburne.
Half dollar size hail reported in Cleburne.
Half dollar size hail reported in Cleburne.
Spotter reports golf ball size hail 5 miles NW of Grandview.
Emergency management reported approximately 10 inches of water over the road between Greenville and Celeste on Highway 69.
Quarter size hail reported in Alvarado.
School bus stranded on HWY 69 and County Road 1033 between Greenville and Celeste.
Local Fire Department reported 1 inch hail in Lakeside Village.
Fire Department reports several inches of moving water over road at HWY 69.
Amateur radio reported quarter-sized hail between the cities of Blum and Whitney.
Clifton Police Department reported golf ball sized hail at the high school in Clifton, TX.
A public report of quarter-sized hail was received just north of Clifton Middle School.
Emergency management reported 2 to 3 inches of water over Hwy 67 in northern Hill County.
A trained spotter reported about a foot of water covering Hwy 66 approximately 4 miles south-southwest of Maypearl, TX.
Amateur radio reported golf-ball sized hail approximately 5 miles north of Paris on Hwy 271.
Amateur radio reported golf ball sized hail approximately 16 miles northeast of Paris, TX.
Amateur radio reported 8-inch diameter tree limbs blown down in the town of Coyote.
Broadcast media reported flash flooding on FM 708 near the city of Clifton, TX.
A local newspaper reported high water west of State Highway 154.
A trained spotter reported quarter-sized hail approximately 4 miles south-southwest of the city of Aquilla, TX.
A trained spotter reported golf ball sized hail approximately 5 miles west-northwest of China Spring, TX.
Emergency management reported flash flooding on FM 2114 near FM 2490.
Amateur radio reported quarter-sized hail in the city of Leroy, TX.
A trained spotter reported water completely covering Highway 933.
Broadcast media reported flooding along I-35 between the cities of West and Ross.
A social media report indicated one inch diameter hail in McKinney, TX.
A media report indicated that 2 recreational vehicles were overturned in the city of Mart, TX.
A media report indicated that the roof of an unknown building was laying on the side of Battle Lake Road in the city of Mart, TX.
Emergency manager surveyed a brief EF-0 tornado near the Battle Lake golf course, near Battle Lake Road. Several sheds were damaged, including one mobile home. A near continuous path of tree damage was also observed along the path of the tornado.
A trained spotter reported tennis ball sized hail in the city of Mart, TX.
A trained spotter reported quarter-sized hail near the weather station at Fort Hood.
A trained spotter reported golf ball sized hail near the intersection of Hwy 14 and FM 1246 in the city of Thornton, TX.
A trained spotter reported winds in excess of 60 MPH in the city of Thornton, TX.
Broadcast media reported power lines blocking the road near the intersection of FM 1860 and Koehne Road between the towns of Riesel and Mart.
Emergency management reported flash flooding with water rescues at 1101 Branch Dr and near the intersection of 38th St and Westcliff Rd.
Flower Mound Fire Department reported quarter sized hail lasting 10 minutes at Fire Station 5 in Flower Mound.
Emergency management reported quarter-sized hail in the towns of Mildred and Eureka.
A social media report indicated quarter sized hail in the city of Southlake, TX.
A social media report indicated water rising very fast at Long Branch Park near Lake Road. A Fort Hood boat was assisting Killeen Fire and Police Departments.
Amateur radio reported quarter-sized hail in Lewisville, TX.
A social media report indicated half-dollar sized hail in the city of Flower Mound, TX.
Amateur radio reported golf ball sized hail in the city of Flower Mound, TX.
A trained spotter reported hen-egg sized hail in the city of Hackberry, TX.
Amateur radio reported golf ball sized hail in the city of Frisco, TX.
Amateur radio reported quarter-sized hail one mile northeast of Dodd City, TX.
A social media report indicated 2-inch diameter hail in Frisco, TX.
Amateur radio reported golf ball sized hail approximately 3 miles east of Little Elm, TX.
A social media report indicated golf ball sized hail in the city of Frisco, TX.
A trained spotter reported one-inch diameter hail 2 miles west-southwest of the city of Prosper, TX.
A trained spotter reported 6 inches of water covering FM 439 in Nolanville.
A social media report indicated ping-pong ball sized hail in the city of Granbury, TX.
Bell County Sheriff's Department reported numerous roads flooded across the county including the Temple area.
Coryell County Sheriff's Department reported that CR 142 near Pidcoke was flooded.
A National Weather Service employee reported quarter-sized hail near the intersection of Interstate 35 and Western Center Blvd.
A National Weather Service employee reported nickel to quarter sized hail near the intersection of Camp Bowie Blvd and Interstate 30.
Emergency Management reported that quarter-sized hail fell for 3 minutes in the |city of River Oaks.
A social media report indicated quarter-sized hail approximately 3 miles west of Fort Worth.
A social media report indicated quarter-sized hail in Fort Worth.
A social media report indicated quarter-sized hail in the city of North Richland Hills, TX.
A public report of quarter-sized hail was received near the intersection of Hwy 190 and Hwy 195 in Killeen, TX.
A public report indicated ping pong ball sized hail at Alvarado Junior High School.
Law enforcement reported that over 20 roads across Bell County were flooded.
Law enforcement reported continued flooding in the Pidcoke area and southern Coryell County.
A trained spotter reported minor street flooding in the city of Copperas Cove, TX.
Emergency management reported 7 water rescues ongoing across Bell County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691783, 691789, 691795, 691797, 691798, 691800, 691803, 691807, 691809, 693063, 691814, 691817, 691820, 691821, 693513, 693069, 693071, 693065, 693066, 693072, 693075, 693512, 692337, 693516, 693073, 693076, 692350, 693077, 692385, 692386, 693080, 693514, 693515, 680324, 693081, 693279, 693258, 693261, 693262, 692389, and more.